California, 2008Heavy Snow in California, February 2 to 4, 2008
February 2 to 4, 2008 · NWS MFR · 7 events in 5 counties and zones
The end of January did not bring an end to the barrage of winter storms that dumped record setting amounts of snow over Southern Oregon and Northern California. One more storm blew in on 02/02-03/08.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The end of January did not bring an end to the barrage of winter storms that dumped record setting amounts of snow over Southern Oregon and Northern California. One more storm blew in on 02/02-03/08. In Northern California, a Winter Storm Warning was issued for CAZ080/081/082/083/084/085 at 01/1205 PST, effective from 02/1000 until 03/1000 PST. The warning was cancelled at 03/0201 PST. CAZ080 was the only zone with a lower level...the initial level was 2000 feet. It was raised to 2500 feet at 02/0416 PST, then lowered back to 2000 feet at 02/1153 PST.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 2, 3:39 AM PST, 51 minutes earlier.
Area forecast discussion, Feb 2, 3:39 AM PST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
339 AM PST SAT FEB 2 2008
.DISCUSSION...THE NOSE OF A 150 KT UPPER JET IS DIVING TOWARD THE
NORTHERN CALIFORNIA COAST EARLY THIS MORNING USHERING IN SEVERAL
FAVORABLE INGREDIENTS FOR A WINTER STORM IN NORTHERN CALIFORINA
AND SOUTHERN OREGON TODAY THROUGH EARLY SUNDAY.
WARM FRONTAL OVERUNNING TODAY WILL GIVE WAY TO STRONG DYNAMICS
WITH AN INCOMING 500 MILLIBAR LOW CENTER TONIGHT. THE UPPER LOW
WILL BE ACCOMPANIED BY A 990 MB SURFACE LOW...EXPECTED TO MOVE
INLAND OVER THE NORTH OREGON CAOST BY 10 PM...THEN GRADUALLY
WEAKEN AND TRACK INTO NORTHERN NV AND ID BY EARLY SUNDAY. THE
COMBINATION OF STRONG UPPER WINDS AND A MODERATE SURFACE GRADIENT
AS THE STORM MOVES IN WILL MAKE FOR APPRECIABLE WINDS THIS
AFTERNOON THROUGH THIS EVENING MAINLY OVER THE MOUNTAINS AND EAST
WHERE GUSTS 30 TO 35 MPH SHOULD BE COMMON AND UP TO 60 MPH OVER
THE RIDGES. BRUNT OF THE STORM WILL BE BETWEEN 4 PM AND MIDNIGHT.
OVERUNNING PRECIPITATION IS GRADUALLY FILLING IN ON RADAR THIS
MORNING AS A STRONG WARM FRONT NEARS THE REGION. WIDESPREAD RAIN
AND SNOW SHOULD BE BE FALLING ACROSS THE REGION THROUGH THE EARLY
MORNING AND AS A RESULT HAVE OPTED TO BUMP UP SOME START TIMES OF
WINTER HEADLINES TO BEGIN AT 4 AM.
ASIDE FROM THAT...THERE HAS NOT BEEN ANY WHOLESALE CHANGES TO THE
PREVIOUS FORECAST PACKAGE. INITIAL CONCERN WAS MAINLY WITH THE
WARNING FOR THE EAST SIDE. CONSIDERED AN ADUJUSTMENT TO PLACE
ZONES 031 AND 085 INCLUDING THE STRETCH FROM PAISLEY TO LAKEVIEW
TO ALTURAS AND AREAS EAST IN A SNOW AND BLOWING SNOW ADVISORY
INSTEAD OF THE WARNING BECAUSE SNOW AMOUNTS DONT LOOKS LIKE THEY
WILL QUITE REACH WARNING CRITERIA OVER THE MAJORITY OF THE ZONES.
HOWEVER...DUE TO SOME UNCERTAINTY IN THE QPF WITH THE STRONG LOW
INCOMING...THE GUSTY SOUTH WINDS TO DEVELOP...AND THE STATE OF
AFFAIRS ACROSS HIGHWAY 140 RIGHT NOW...OPTED TO LEAVE THE WARNING
IN TACT.
SECOND CONCERN WAS THE SNOW LEVEL FORECAST AND ADVISORY OVER THE
WEST SIDE TODAY. SNOW LEVELS WILL BEGIN NEAR 1500 FEET BUT A
STRONG WARM FRONT AND INCREASING SOUTHERLIES TODAY SHOULD ALLOW
WARMER AIR TO MOVE INTO THE AREA WITH SNOW LEVELS RISING TO
3000-3500 FEET. HOWEVER...ANOTHER COLD PUSH IS COMING IN LATER
TONIGHT AND SNOW LEVELS WILL AGAIN DIP TO AROUND 2000 FEET. AS
WELL...PRECIP RATES SHOULD BE HEAVY IN AREAS FROM LATE AFTERNOON
THROUGH THE EVENING AS THE UPPER LOW CENTER APPROACHES WITH STEEP
MID LEVEL LAPSE RATES. THIS PATTERN IS AN APPROPRIATE CANDIDATE TO
HEDGE ON THE LOW-END OF MODEL-ADVERTISED SNOW LEVELS. OPTED TO
KEEP THE ADVISORY WILL BUT WILL BUMP SNOW LEVELS TO 2500 FEET.
STAVISH
&&
.AVIATION...WIDESPREAD TERRAIN OBSCURATION TODAY WITH WIDESPREAD
RAIN AND SNOW AND MVFR AND SCT IFR CIGS. MAINLY IFR IN CALIFORNIA
AROUND MOUNT SHASTA. AREAS OF LOW LEVEL WIND SHEAR ARE POSSIBLE
OVER AREAS WEST OF THE CACADES IN FAST SOUTH TO SOUTHWEST FLOW
ALOFT.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST SUNDAY
FOR ORZ029-ORZ030-ORZ031.
SNOW AND BLOWING SNOW ADVISORY UNTIL 10 AM PST SUNDAY FOR ORZ023-
ORZ024-ORZ025-ORZ026.
WINTER STORM WARNING UNTIL 10 AM PST SUNDAY FOR ORZ027-ORZ028.
CA...WINTER STORM WARNING FROM 10 AM THIS MORNING TO 10 AM PST SUNDAY
FOR CAZ081-CAZ084-CAZ085.
WINTER STORM WARNING UNTIL 10 AM PST SUNDAY FOR CAZ080-CAZ082-
CAZ083.
PACIFIC COASTAL WATERS...GALE WARNING UNTIL 10 AM PST THIS MORNING
FOR PZZ350-PZZ356-PZZ370-PZZ376.
HAZARDOUS SEAS WARNING UNTIL 4 AM PST MONDAY FOR PZZ350-PZZ356-
PZZ370-PZZ376.
GALE WARNING FROM 7 PM THIS EVENING TO 3 AM PST SUNDAY FOR
PZZ376.Hazardous weather outlook, Feb 1, 12:10 PM PST, 16 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
1210 PM PST FRI FEB 1 2008
ORZ021>026-022015-
SOUTH CENTRAL OREGON COAST-CURRY COUNTY COAST-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
1210 PM PST FRI FEB 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM 10AM SATURDAY
TO 10AM SUNDAY FOR ELEVATIONS ABOVE 2000 FEET...SEE WINTER WEATHER
MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ027-028-022015-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-
1210 PM PST FRI FEB 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
THE WINTER STORM WARNING IS NOW IN EFFECT FROM SATURDAY MORNING
AT 10AM THROUGH SUNDAY MORNING AT 10AM...SEE WINTER WEATHER MESSAGE
FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080-082-083-022015-
WESTERN SISKIYOU COUNTY-SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
1210 PM PST FRI FEB 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
A WINTER STORM WARNING IS IN EFFECT FROM SATURDAY MORNING 10AM THROUGH
SUNDAY MORNING 10 AM FOR ELEVATIONS ABOVE 2000 FEET...SEE WINTER
WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ081-084-085-ORZ029>031-022015-
CENTRAL SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
1210 PM PST FRI FEB 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA AND SOUTH CENTRAL OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY
A WINTER STORM WARNING IS IN EFFECT FROM 10AM SATURDAY THROUGH 10
AM SUNDAY...SEE WINTER WEATHER MESSAGE FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Heavy Snow, North Central & Southeast Siskiyou County
- When
- February 2, 4:30 AM PST to 5:55 PM PST
- Where
- North Central & Southeast Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter N Tennant reported 15 inches of snow during this interval.
Heavy Snow, Northeast Siskiyou and Northwest Modoc Counties
- When
- February 2, 4:30 AM PST to 5:55 PM PST
- Where
- Northeast Siskiyou and Northwest Modoc Counties forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.592, -121.632 (the zone’s center; the record gives no point)
Based on a report in adjacent zone CAZ083, it is assumed that portions of CAZ084 met Heavy Snow Warning criteria during this interval.
Heavy Snow, South Central Siskiyou County
- When
- February 2, 6:00 AM PST to February 3, 2:00 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The following snow reports were recorded in zone CAZ082. Amounts are in inches and times are PST.
McCloud 3S 14.0 02/0600-02/1700.|Weed 4SSW 9.0 02/0500-02/1400.|Mount Shasta City 3SSE 8.0 02/0555-02/1755.|Mount Shasta City 1N 7.5 02/0600-02/1200.|Mount Shasta Avalanche Ctr. 14-16 02/0645-03/0200.
Heavy Snow, Western Siskiyou County
- When
- February 2, 6:00 AM PST to February 3, 2:00 AM PST
- Where
- Western Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Based on numerous reports of heavy snow in adjacent zone CAZ082, it is assumed that snow and wind in CAZ080 also met Winter Storm Warning criteria.
Heavy Snow, Central Siskiyou County
- When
- February 2, 6:00 AM PST to 5:55 PM PST
- Where
- Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
Based on reports in adjacent zones CAZ080/082/083, it is assumed that portions of CAZ081 met Heavy Snow Warning criteria during this interval.
Heavy Snow, South Central Siskiyou County
- When
- February 2, 8:00 PM PST to February 3, 12:00 PM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
A spotter N Mount Shasta City reported 14 inches of snow during this interval.
Heavy Snow, South Central Siskiyou County
- When
- February 3, 8:00 AM PST to February 4, 8:00 AM PST
- Where
- South Central Siskiyou County forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.593, -122.540 (the zone’s center; the record gives no point)
The cooperative observer at McCloud reported 12 inches of snow in this time interval.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in Utah, February 2 to 4, 200816 events
- Winter Storm in Nevada, February 2 to 3, 20088 events
- Winter Storm in California, February 2 to 3, 20087 events
- Heavy Snow in Alaska, February 2 to 4, 20087 events
- Winter Storm and Strong Wind in California, February 2 to 3, 2008$3,000 · 7 events
- Heavy Snow in Oregon, February 2 to 3, 20086 events
- Heavy Snow in Idaho, February 2 to 3, 20086 events
- Heavy Snow and High Wind in California, February 2 to 3, 200852 kt wind · 5 events
- Heavy Snow and High Wind in Nevada, February 2 to 3, 200850 kt wind · 3 events
- Blizzard and High Wind in Alaska, February 2 to 3, 2008119 kt wind · 3 events
- Heavy Snow in Washington, February 2 to 3, 20082 events
- Heavy Snow in Oregon, February 2 to 3, 20082 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68921, 119838, 68916, 119818, 119840, 68919, 74177.